Hand-Foot Syndrome and MBC

Updated 
August 31, 2015

Some medicines used to treat metastaticinfo-icon breast cancer can cause a side effectinfo-icon called hand-foot syndrome. Also called palmar-plantar erythrodysesthesiainfo-icon, it appears as redness, swelling and sometimes peeling of the skin on your hands and feet. Certain anticancer medicines are likely to cause hand-foot syndrome, especially capecitabineinfo-icon (Xelodainfo-icon).

Ongoing treatment tends to heighten your risk. The symptoms may slowly grow over time, especially if you are taking a medicineinfo-icon for a long period that causes hand-foot syndrome. The symptoms may appear more quickly, be more severe and take longer to heal with each cycle of treatment.

What You Can Do About Hand-Foot Syndrome

Your providers can help if you report your symptoms promptly. Write down which symptoms you have and how long you’ve had them. Rate your discomfort on a scale of 1 (not at all uncomfortable) to 10 (the most uncomfortable you have ever been). Be as specific as possible, and let your team know how much hand-foot syndrome impacts your life.

If a specific treatment causes hand-foot syndrome, your providers may be able to

  • give you a medicineinfo-icon to minimize the symptoms of hand-foot syndrome. Even if symptoms improve, make sure to keep using the medicine so they won’t get worse again.
  • offer tips to manage hand-foot syndrome
  • lower the doseinfo-icon of your treatment if pain, numbness or tingling  interfere with your daily activities, such as walking.
  • add an extra period to your week “off” chemotherapyinfo-icon cycle to lessen symptoms.
  • temporarily hold the treatment or switch you to another medicine

It’s possible the medicine could work as well against the breast cancer at a lower dose or on a less frequent schedule. Talk with your providers about how they will monitor the impact of any changes to your treatment.

Sometimes people don’t want to report side effects because they are worried that if the dose or timing of the medicine changes, the treatment will not be as effective. But most treatments have recommendations built-in to lower the dose or change the timing of the medicine if symptoms are of concern. Studies show that even if the dose is lowered or changed, the treatment will still work as well against the cancer. If the dose or change would not be effective, your healthcare providers would then change you to a different treatment.

Although one goal of your treatment is to keep the cancer under control for as long as possible, a second, equally important goal is to allow you to live a good life. Remember, your needs are an important part of your treatment plan. Open communication with your providers is very important. You and your providers will decide together whether continuing with a certain treatment is right for you.